Hail, Roosevelt
- When
- September 21, 12:21 PM MST to 12:25 PM MST
- Where
- Roosevelt County, 9.24 mi E of Cameo
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.270, -103.050
An upper level low from the Pacific approached New Mexico from the west bringing southwesterly flow aloft, overriding moist surface conditions across the eastern plains of New Mexico. It was a classic severe weather scenario with discrete super cells developing over portions of the eastern plains and northern mountains of New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level low from the Pacific approached New Mexico from the west bringing southwesterly flow aloft, overriding moist surface conditions across the eastern plains of New Mexico. It was a classic severe weather scenario with discrete super cells developing over portions of the eastern plains and northern mountains of New Mexico. Severe hail was reported near Espanola, Clovis and north of Roswell. Flash flooding was also reported within the Hermit's Peak/Calf Canyon burn scar in Mora County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 21, 10:40 AM MST, 1 hour 41 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1140 AM MDT Sat Sep 21 2024 ...New AVIATION... .SYNOPSIS... Issued at 152 AM MDT Sat Sep 21 2024 A storm system will move east across the region today and tonight, bringing windy conditions and good chances for showers and storms favoring north central and eastern NM. Some storms may become severe across eastern NM and produce large hail and damaging winds. Storms will produce heavy rain and potential for flash flooding across the northeast quarter of the state, with an elevated threat for burn scar flooding. Cooler and quieter conditions will prevail Sunday and Monday, followed by chances for showers and storms across eastern New Mexico going into mid week. A drying and warming trend is forecast going into the end of the week. && .SHORT TERM... (Today through Sunday) Issued at 152 AM MDT Sat Sep 21 2024 A deep upper low is currently overtaking the lower Colorado river basin at the CA-AZ border, and this feature will trek northeastward over the Four Corners by mid afternoon before lifting into eastern CO late tonight. Rich moisture is in place over eastern NM due to prolonged warm, moist air advection that has been ongoing over the past 30 hours or so, and PWATs will range from 1.0 up to 1.5 inch with highest values near the eastern NM-TX border. The low will bring a large swath of lift and upward forcing with a diffluent 110 kt jet nosing ahead of it into NM at 300 mb. Currently, showers and a few embedded thunderstorms are ongoing over eastern zones, and these will undergo some ebbs and flows through the morning with most CAMs suggesting a big uptick in coverage after dawn over the northeastern quadrant of the state where strong diffluence will be located. This will create some extensive areas of low clouds and keep things somewhat stable, but breaks in the clouds are expected to multiply into the afternoon, destabilizing the boundary layer. HREF suggests 1000 to 2000 J/kg of MUCAPE by mid to late afternoon over the southeastern counties of the CWA with northeastern ones gaining some stability due to the backdoor segment of the front that will be moving in. Backed easterly surface flow is progged in the east central zones, and this will add a significant component to the directional shear profiles with the HREF painting 200-400 m2/s2 of 0-3 km storm relative helicity in the late afternoon hours. This will not only create a heavy rain, large hail, and damaging wind threat but also introduce a slight tornado threat for east central to southeastern NM this afternoon and early this evening. A Flood Watch will be issued for northeastern to east central NM where fast-moving, but heavy raining storms will develop and possibly redevelop atop of saturated soils from morning rainfall. The HPCC wildfire burn scar will also be included in this Flood Watch. Not to be forgotten, but closer to the low itself, some showers and thunderstorms will also start to develop in north central to northwestern NM by the afternoon. Windy conditions will develop in the Rio Grande valley this afternoon before turning westerly as the Pacific front overtakes central NM. After showers and thunderstorms work over northeastern and east central NM this evening the northerly wind component associated with the backdoor cold front will become more prevalent after midnight. Some scattered to broken patches of low stratus will be left over eastern zones, possibly spitting some light rain or drizzle on east slope locations. These low spitting clouds will retreat into west TX through the late morning and early afternoon Sunday. Daytime highs will run 5 to 12 degrees cooler on Sunday across central to eastern NM with almost all areas staying below normal by 5 to 20 degrees (biggest departures in northeast NM). && .LONG TERM... (Sunday night through Friday) Issued at 152 AM MDT Sat Sep 21 2024 A backdoor front will push west through the central mountain chain Sunday night and create a gusty east canyon/gap wind into the Rio Grande and Upper Tularosa Valleys, but with speeds below advisory threshold. Some warming is forecast Monday with rising pressure heights, but daytime temperatures will still be below normal most areas. Sufficient moisture combined with daytime heating will trigger a few showers and storms across the northern mountains and adjacent eastern highlands Monday afternoon/evening. The medium range model solutions are still at odds with the handling of an upstream trough dropping southeast across the central/southern Rockies Monday night through Tuesday. The GFS is still the drier solution, with good run-to-run consistency depicting a more dominant upper high over the Great Basin moving east over the southern Rockies and NM Tue/Wed. The ECMWF is still the wetter solution showing the trough closing off an upper low over the TX Panhandle Tue/Wed, then slowly meandering east thereafter. However, the ECMWF is trending further east with the upper low and if that trend continues, then the warmer/drier GFS solution may be the better forecast from mid to late next week. Forecast confidence is still low for Tue/Wed at this time, but if rain is in the cards then eastern NM will be favored. Temperatures will trend up from mid through late week and be above normal most areas by Friday. && .AVIATION... (18Z TAFS) Issued at 1129 AM MDT Sat Sep 21 2024 Showers and thunderstorms are forecast expand to central and north central areas early this afternoon, and then west and southwest toward the KFMN and KGUP areas by late afternoon. Strong south winds in the middle RGV including KABQ and KAEG of 25 to 35 kt could warrant an Airport Weather Warning (for KABQ) late this afternoon. A backdoor cold front will then slide toward the west and southwest from eastern NM this afternoon. As a result, thunderstorms turn strong to severe. Large hail, gusty downburst winds, and frequent lightning are expected. The backdoor front will keep easterly upslope flow over eastern NM overnight, helping to keep at least patchy MVFR and IFR conditions at times into Sunday morning, including KLVS, KTCC and KROW. && .FIRE WEATHER... Issued at 152 AM MDT Sat Sep 21 2024 The already high chances for soaking rainfall will only rise more through the afternoon over east central to northeastern NM today as a deep low pressure system approaches the Four Corners area. Locally heavy rain and strong to severe storms will be possible, especially in east central NM this afternoon through the evening. Western areas of NM will essentially remain dry and breezy during today with stronger south winds (gusts of 35 to 45 mph) found in the Rio Grande valley this afternoon. While the humidity forecast for the Rio Grande valley has trended upwards, the humidity values will still be rather low and close to a 15 to 20 percent range late this afternoon. This could produce a couple hours of marginally critical fire weather south of Albuquerque through Socorro this afternoon when rapid fire spread could be possible. Showers and thunderstorms will remain very active over northeastern to east central NM this evening, but will be mostly dying off by midnight. Much cooler weather is then forecast for Sunday with much lower chances for showers and storms while moderate east or northeast winds keep feeding into much of central and eastern NM. Isolated showers or storms cannot be ruled out in the northern NM mountains on Monday with warmer, but still below normal, temperatures and more relaxed winds. Another disturbance and potential cool front could arrive on Tuesday, reintroducing moisture/showers/storms to eastern NM Tuesday, lingering into the east central zones on Wednesday. A mostly dry weather pattern is expected for the remainder of next week with generally light to moderate breezes expected, however it should be noted that the forecast details remain highly uncertain Wednesday onward due to large differences among forecast models. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 73 42 73 45 / 60 10 5 0 Dulce........................... 72 33 68 34 / 80 20 10 5 Cuba............................ 72 36 68 39 / 70 20 5 0 Gallup.......................... 70 33 74 35 / 60 5 5 0 El Morro........................ 67 34 71 39 / 50 0 5 0 Grants.......................... 72 33 73 36 / 40 5 5 0 Quemado......................... 69 36 72 39 / 20 0 0 0 Magdalena....................... 76 44 72 45 / 10 0 0 0 Datil........................... 71 37 71 40 / 10 0 5 0 Reserve......................... 71 37 81 41 / 10 0 0 0 Glenwood........................ 74 45 83 49 / 5 0 0 0 Chama........................... 66 31 62 32 / 90 30 20 5 Los Alamos...................... 72 44 65 44 / 60 20 10 0 Pecos........................... 70 43 63 40 / 70 30 10 0 Cerro/Questa.................... 64 38 62 38 / 80 40 20 0 Red River....................... 57 32 53 31 / 90 60 20 0 Angel Fire...................... 60 27 54 24 / 90 50 20 0 Taos............................ 69 37 65 34 / 80 30 10 0 Mora............................ 64 36 60 36 / 80 50 20 0 Espanola........................ 78 42 73 42 / 60 30 10 0 Santa Fe........................ 75 43 67 44 / 70 20 10 0 Santa Fe Airport................ 79 41 71 41 / 60 20 5 0 Albuquerque Foothills........... 81 50 76 49 / 40 10 5 0 Albuquerque Heights............. 83 51 77 51 / 40 5 5 0 Albuquerque Valley.............. 85 47 79 47 / 30 5 5 0 Albuquerque West Mesa........... 83 49 78 49 / 40 5 5 0 Belen........................... 85 44 78 44 / 20 0 0 0 Bernalillo...................... 83 47 79 47 / 40 10 5 0 Bosque Farms.................... 85 43 78 43 / 30 5 5 0 Corrales........................ 83 48 79 48 / 40 10 5 0 Los Lunas....................... 85 45 78 45 / 30 0 0 0 Placitas........................ 82 46 74 46 / 50 10 5 0 Rio Rancho...................... 81 48 77 48 / 40 5 5 0 Socorro......................... 85 50 82 50 / 10 0 0 0 Sandia Park/Cedar Crest......... 76 43 66 41 / 50 10 5 0 Tijeras......................... 78 41 68 38 / 50 5 5 0 Edgewood........................ 77 39 67 35 / 50 10 5 0 Moriarty/Estancia............... 78 39 66 35 / 60 10 5 0 Clines Corners.................. 72 45 61 39 / 70 20 5 0 Mountainair..................... 77 41 69 38 / 40 5 5 0 Gran Quivira.................... 78 42 70 40 / 40 5 5 0 Carrizozo....................... 80 49 76 48 / 40 0 5 0 Ruidoso......................... 74 47 69 43 / 50 0 10 5 Capulin......................... 62 40 51 35 / 90 70 20 0 Raton........................... 64 42 59 35 / 90 70 20 0 Springer........................ 68 43 63 37 / 90 40 10 0 Las Vegas....................... 68 40 62 38 / 80 40 10 0 Clayton......................... 68 47 58 41 / 90 70 10 0 Roy............................. 68 45 62 40 / 90 60 5 0 Conchas......................... 75 52 68 45 / 80 60 5 0 Santa Rosa...................... 74 50 64 43 / 80 50 5 0 Tucumcari....................... 77 53 67 43 / 80 60 5 0 Clovis.......................... 81 57 64 46 / 80 60 10 5 Portales........................ 83 58 65 46 / 80 60 10 5 Fort Sumner..................... 78 55 66 45 / 80 40 5 0 Roswell......................... 91 61 70 55 / 50 20 0 5 Picacho......................... 84 50 73 47 / 40 5 5 0 Elk............................. 82 47 75 45 / 40 0 5 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for NMZ214-215-228>235. && SHORT TERM...52 LONG TERM....11 AVIATION...33
Special Weather Statement National Weather Service Albuquerque NM 1135 AM MDT Sat Sep 21 2024 NMZ233-211800- Guadalupe County NM- 1135 AM MDT Sat Sep 21 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GUADALUPE COUNTY UNTIL NOON MDT... At 1135 AM MDT, Doppler radar was tracking a strong thunderstorm near Santa Rosa, moving northeast at 40 mph. HAZARD...Wind gusts of 50 to 55 mph and half inch size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Santa Rosa, Puerto De Luna, Santa Rosa Lake State Park and Cuervo. This includes Interstate 40 between Mile Markers 270 and 291. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3514 10469 3507 10438 3472 10462 3480 10483 TIME...MOT...LOC 1734Z 205DEG 34KT 3488 10467 MAX HAIL SIZE...0.50 IN MAX WIND GUST...50 TO 55 MPH Guyer
Special Weather Statement
National Weather Service Albuquerque NM
1155 AM MDT Sat Sep 21 2024
NMZ234-211815-
Quay County NM-
1155 AM MDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL QUAY COUNTY UNTIL
1215 PM MDT...
At 1155 AM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of San Jon, or 35 miles south of Nara Visa, moving
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Mainly rural areas of Quay County zone.
This includes Interstate 40 between Mile Markers 367 and 373.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3531 10304 3501 10304 3495 10311 3495 10312
3504 10325
TIME...MOT...LOC 1755Z 218DEG 34KT 3510 10309
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 TO 55 MPH
GuyerSpecial Weather Statement
National Weather Service Albuquerque NM
1208 PM MDT Sat Sep 21 2024
NMZ234>236-211845-
Roosevelt County NM-Quay County NM-Curry County NM-
1208 PM MDT Sat Sep 21 2024
...LINE OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN QUAY...
CURRY AND SOUTHEASTERN ROOSEVELT COUNTIES UNTIL 1245 PM MDT...
At 1208 PM MDT, Doppler radar was tracking a line of strong
thunderstorms from near Grady to near Dora, moving northeast at 45
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Clovis, Portales, Texico, Melrose, Elida, Dora, Grady, Causey,
Cannon Air Force Base and Oasis State Park.
This includes Highway 60 between Mile Markers 362 and 397.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Motorists can expect brief but sudden changes in visibility and
ponding of water on roadways as storms move through the area.
&&
LAT...LON 3376 10366 3475 10365 3501 10304 3402 10304
3389 10305
TIME...MOT...LOC 1807Z 223DEG 39KT 3480 10332 3438 10338 3397 10339
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GuyerSpecial Weather Statement
National Weather Service Albuquerque NM
1240 PM MDT Sat Sep 21 2024
NMZ201-203-204-211915-
Northwest Highlands NM-Far Northwest Highlands NM-Northwest
Plateau NM-
1240 PM MDT Sat Sep 21 2024
...LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RIO
ARRIBA...NORTHWESTERN SANDOVAL...EASTERN SAN JUAN AND NORTHEASTERN
MCKINLEY COUNTIES UNTIL 115 PM MDT...
At 1240 PM MDT, Doppler radar was tracking a line of strong
thunderstorms from 5 miles northwest of Navajo Lake State Park to 14
miles south of Pueblo Pintado, moving north at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Navajo Dam, Counselor, Nageezi, Blanco Trading Post, El Huerfano
Trading Post, Pueblo Pintado, Ojo Encino, Turley, Archuleta and
Navajo Lake State Park.
This includes the following highways...
Highway 550 between Mile Markers 89 and 130...and
between Mile Markers 173 and 174.
Highway 64 between Mile Markers 71 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 10787 3699 10730 3558 10731 3558 10735
3561 10735 3560 10737 3558 10738 3559 10741
3557 10742 3557 10775 3556 10777 3557 10779
3557 10781 3558 10783 3559 10778 3561 10778
3562 10780 3564 10781 3566 10783 3565 10788
TIME...MOT...LOC 1839Z 193DEG 33KT 3688 10764 3634 10753 3574 10764
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GuyerSpecial Weather Statement
National Weather Service Albuquerque NM
1246 PM MDT Sat Sep 21 2024
NMZ234>236-211900-
Roosevelt County NM-Quay County NM-Curry County NM-
1246 PM MDT Sat Sep 21 2024
...LINE OF STRONG THUNDERSTORMS WILL IMPACT EASTERN CURRY...EAST
CENTRAL ROOSEVELT AND EAST CENTRAL QUAY COUNTIES UNTIL 1 PM MDT...
At 1246 PM MDT, Doppler radar was tracking a line of strong
thunderstorms from 11 miles northeast of Bellview to 10 miles
northeast of Causey, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Clovis, Portales, Texico, Dora, Grady, Causey, Cannon Air Force
Base, Ranchvale, Oasis State Park and Arch.
This includes Highway 60 between Mile Markers 378 and 397.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Motorists can expect brief but sudden changes in visibility and
ponding of water on roadways as storms move through the area.
&&
LAT...LON 3487 10339 3494 10339 3510 10304 3402 10304
3389 10305 3380 10338
TIME...MOT...LOC 1845Z 238DEG 32KT 3496 10303 3448 10303 3400 10304
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GuyerSpecial Weather Statement
National Weather Service Albuquerque NM
1252 PM MDT Sat Sep 21 2024
NMZ231-232-211915-
Eastern San Miguel County NM-Harding County NM-
1252 PM MDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SAN MIGUEL AND
SOUTHEASTERN HARDING COUNTIES UNTIL 115 PM MDT...
At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Conchas, or 21 miles northwest of Tucumcari, moving
northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Mainly rural areas of Harding County and Eastern San Miguel County
zones.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3564 10387 3575 10376 3552 10357 3530 10391
3546 10403
TIME...MOT...LOC 1851Z 224DEG 42KT 3543 10390
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH
GuyerThe Cannon AFB radar (KFDX), 66 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
4 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
A tornado producing no damage touched down just northwest of Clines Corners between I-40 and U.S. Highway 285, travelling northeast. A survey revealed no apparent damage with an estimated width of 50 yards and path length of approximately one mile.
A storm chaser on social media reported 2 inch hail while driving along U.S. Highway 285 north of Roswell in Chaves County.
Fast flowing from a nearby culvert washed out a dirt road a few miles south of Chacon, within the Hermit's Peak/Calf Canyon burn scar. The location is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2024Every state in 2024This day in weather historyThe tornado archive for New Mexico, 2024Warnings in New Mexico, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204403, 1206988, 1204360, 1204392, 1204386, 1204399.